A LIL type result for the product limit estimator

  • A. Földes
  • L. Rejtő


Let X1,X2,...,Xn be i.i.d. r.v.'-s with P(X>u)=F(u) and Y1,Y2,...,Yn be i.i.d. P(Y>u)=G(u) where both F and G are unknown continuous survival functions. For i=1,2,...,n set δi=1 if Xi≦Yi and 0 if Xi>yi, and Zi=min {itXi, Yi}. One way to estimate F from the observations (Zi,δi) i=l,...,n is by means of the product limit (P.L.) estimator Fn* (Kaplan-Meier, 1958 [6]).

In this paper it is shown that Fn*is uniformly almost sure consistent with rate O(√log logn/√n), that is P(sup ¦Fn*(u)− F(u)¦=0(√log log n/n)=1 −∞<u<+∞ if G(TF)>0, where TF=sup{xF(x)>0}.

A similar result is proved for the Bayesian estimator [9] of F. Moreover a sharpening of the exponential bound of [3] is given.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Burke, M.D., Csörgő, S., Horváth, L.: Strong approximation of some biometric estimates under random censorship. Z. Wahrscheinlichkeitstheorie verw. Gebiete 56, 87–112 (1981)Google Scholar
  2. 2.
    Dvoretzky, A., Kiefer, I., Wolfowitz, I.: Asymptotic minmax character of the sample distribution function and the classical multinomial estimator. Ann. Math. Stat. 27, 642–669 (1956)Google Scholar
  3. 3.
    Földes, A., Rejtő, L.: Strong uniform consistency for nonparametric survival estimators from randomly censored data. Annals of Statist. 9 (1981) (to appear)Google Scholar
  4. 4.
    Földes, A., Rejtő, L.: Asymptotic properties of the nonparametric survival curve estimators under variable censoring. Proc. of First Pannon Conf. in Statist. Springer-Verlag (To appear)Google Scholar
  5. 5.
    Földes, A., Rejtő, L., Winter, B.B.: Strong consistency properties of nonparametric estimators for randomly censored data. Periodica Math. Hung. 11, 233–250 (1980)Google Scholar
  6. 6.
    Kaplan, E.L., Meier, P.: Nonparametric estimation from incomplete observation. J. Amer. Statist. Assoc. 58, 457–481 (1963)Google Scholar
  7. 7.
    Kiefer, I.: On large deviations of the empiric d.f. of vector chance variables and a law of the iterated logarithm. Pacific J. Math. 11, 649–660 (1961)Google Scholar
  8. 8.
    Phadia, E.G., Van Ryzin, J.: A note on convergence rates for the P.L. estimator. [To appear)Google Scholar
  9. 9.
    Susarla, V., van Ryzin, J.: Large sample theory for a Bayesian nonparametric survival curve estimator based on censored samples. Ann. Statist. 6, 755–768 (1978)Google Scholar
  10. 10.
    Wellner, Jon A.: Limit theorems for the ratios of the true distribution. Z. Wahrscheinlichkeitstheorie verw. Gebiete 45, 73–88 (1978)Google Scholar
  11. 11.
    Komlós, J., Major, P., Tusnády, G.: An approximation of partial sums of independent random variables and the sample distribution function I. Z. Wahrscheinlichkeitstheorie verw. Gebiete 32, 111–131 (1975)Google Scholar

Copyright information

© Springer-Verlag 1981

Authors and Affiliations

  • A. Földes
    • 1
  • L. Rejtő
    • 1
  1. 1.Mathematical Institute of the Hungarian Academy of SciencesBudapestHungary

Personalised recommendations